Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 98, NWS Dodge City, KS

June 2, 1997Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 1997, 9:42 AM CDT for Meade County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1997, 9:42 AM CDT (14:42 UTC)
Expired
Jun 2, 1997, 10:15 AM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Meade County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 021443
SVRDDC
KSC119-021515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
942 AM CDT MON JUN 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN AND SOUTHERN MEADE COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1015 AM CDT
 
* SOME LOCATIONS AFFECTED
  MEADE STATE PARK           BY 955 AM CDT

* AT 943 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES SOUTHEAST OF PLAINS MOVING SOUTHEAST AT 25
  MPH.

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF AND
YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

MCAVOY/HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:16 AM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Jun 2, 2:16 AM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
215 AM CDT MON JUN 2 1997

...SHORT TERM...
MAIN QSTN TDY TO BE CHC FOR LATE AFTN TSRA IN FAR W ZNS. NO RAOB FOR
DDC AT 00Z SO HAVE USED UA ANALS TO MODIFY 12Z RAOB AND COMPARED TO MM5
AND ETA PROG SOUDNINGS. RESULT IS CAPE ARND 1200 J/KG ATTM WITH CAP
ARND 1-2 DEG. GDA PRFLR AND 88D VWP AGREE WELL WITH MM5 PROG WIND
PROFILE IN SUBCLOUD LYR WITH GOOD TURNING UP TO ARND 10K FEET BUT SPEED
SHEAR WITH HGT NOT IMPRESSIVE.  NONE THE LESS THIS GIVES A SUBCLOUD SRH
OF AROUND 400 UNITS ALG WRM FNT NOW AT COLO BRDR.  00Z H7 ANALS HV WAA
WITH +14/+16 OVR RGN BY MRNG BUT ONGOING CNVCTN INDICATES LAPSE RATES
SO STEEP THAT WRM MID LVL WL DO LITTLE TO CAP AIR MASS...ESPCLY IN
VCNTY OF WRM FNT ALOFT. PER DISCUS WITH SPC TIME OF DAY IS BIG DAMPER
FOR EARLY MRNG SVR SO WL MONITOR CLOSELY BUT NO WATCH ATTM FOR THIS
WEAKLY FORCED ENVIRONMENT. FEEL ERLY MRNG TSRA WL BE GONE ARND SUNRISE
AND BEST FOCUS TDY WL COME TOGETHER AFT AFTN FCST PACKAGE GOES OUT SO
BEST CHCS IN 2ND PD. CANNOT RULE OUT LATE AFTN TSRA OR TWO THO IN FAR W
SO WL LV SML CHC POPS FOR LATE AFTN IN PLACE THERE AND GO FOR OVRNGT PD
IN AREAS TO THE EAST.  AS TO TEMPS...CNVCTN AND CONSDRBL BLOW OFF OVR
RGN WL SLOW TEMP RECOVERY TDY. WITH SAT IMAGERY CONTG TO SHOW MSTR
SPILLING OVR DIRTY RDG INTO W KS AND ALL MDLS CONTG THIS TREND TO SOME
DEGREE...WL FIGURE ON MORE CLD TDY WHICH WL PUT A DAMPER ON WRMG IN
SPITE OF WAA INDICATED BY PRFLRS. WL GO AOB FWC FOR HIGHS. GD SRLY WND
GRDNT TDY TOO BUT NOT ENUF FOR ADVSRY CRITERIA TDY.

...LONGER TERM...
IN LTR PDS HV GENERALLY FOLLOWED NGM UPR AIR PTTNS THO ALL MDLS SIMILAR
IN BRINGING WK UPR IMPULSES OVR TOP OF UPR RDG INTO PLNS RGN WHERE HIER
THETA E AIR RMNS IN PLACE. THO SPEED SHEAR WITH HGT RMNS UNIMPRESSIVE
COULD STILL SEE ISOLD LATE AFTN OR EVE SUPERCELL AND WL THUS HV TO KEEP
POPS IN RGN TNGT WITH BEST CHCS IN FAR W ZNS WHERE LO LVL FORCING WILL
MAXIMIZE. PER MDLS ANOTHER SHOT OF MSTR OVR UPR RDG AGN FOR TUES ALG
WITH RMNS OF OVRNGT CNVCTN WL GIVE CLOUDS AGN MOST OF DAY THUS TEMPS
AGN WL HV TO BE MODERATED FOR BNDRY LYR MSTR AND CLD COVER. DEJA VU ALL
OVER AGN FOR TUES NGT.

NO CHG CONTEMPLATED FOR XTND FCST

.DDC...NONE.

DDC EE 078/060 078/058 077 08132
GCK EE 081/060 080/057 078 08232
EHA EE 086/058 085/055 082 08242
LBL EE 083/060 082/057 080 08242
HYS BE 082/058 077/056 078 08-22
P28 BE 084/062 082/061 080 08012

JOHNSON

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.